West Virginia, 2019

Damaging Winds in West Virginia, April 19, 2019

April 19, 2019 · NWS LWX · 4 events in 2 counties and zones

A closed upper level low moved eastward from Missouri and Arkansas and into Tennessee through the daytime hours of April 19th, and then moved northward into Kentucky during the night. At the surface, low pressure moved from near Tennessee in the morning to eastern Kentucky by the evening, and into Ohio by late in the night, intensifying along its track.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A closed upper level low moved eastward from Missouri and Arkansas and into Tennessee through the daytime hours of April 19th, and then moved northward into Kentucky during the night. At the surface, low pressure moved from near Tennessee in the morning to eastern Kentucky by the evening, and into Ohio by late in the night, intensifying along its track. This brought strong forcing across the Mid-Atlantic and southeastern United States with divergent flow aloft and deep moist southerly flow at the surface. Moderate instability developed by the afternoon hours with strong speed and directional shear aloft. This led to two distinct rounds of showers and thunderstorms across portions of eastern West Virginia, with the first round in the mid to late afternoon hours, and a second round in the evening. Some of the thunderstorms in the mid to late afternoon became severe with locally damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 19, 1:55 PM EST, 36 minutes earlier.

Area forecast discussion, Apr 19, 1:55 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
255 PM EDT Fri Apr 19 2019

.SYNOPSIS...
Strong low pressure and its associated cold front will impact
the region tonight, with an upper level low affecting the area
through Sunday. High pressure will return for Monday and
Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest analysis depicts a surface low in eastern Tennessee, with
a cold front extending south to the Florida panhandle and a warm
front extending northeast into upstate New York. Aloft, closed
low is near Memphis.

As we head through tonight, surface low will move northeast to
near Pittsburgh, pushing the surface cold front across our
region late tonight. Closed low will also migrate northeast into
eastern Kentucky.

First round of convection has so far been relatively benign,
with low-level stability thanks to the morning clouds keeping
several circulations from reaching the surface as far as we know
as of this writing. Thus, it appears the first round is more of
a primer, significantly increasing low level moisture and
allowing time for the sun to break through for a bit after it
pass this afternoon before the main line, currently in
southwestern Virginia, moves northeastward across the region
this evening. With very high low level wind shear, and 850 mb
winds near 70 knots, any sun should significantly destabilize
the low levels and allow for enhanced updrafts, potentially
bringing some of those strong winds to the surface this evening.
This also enhances the heavy rain threat. Thus, tornado watch
remains in effect through midnight with flash flood watch
through 5 AM. While the convective threat seems to shift towards
more damaging straight line winds with a more organized line of
storms, a tornado could still not be ruled out tonight.

After the initial frontal passage, temps should fall back to the
50s east of the mountains, with 40s in the mountains.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Surface low will head up the St. Lawrence Valley Saturday and
Sunday while the closed low aloft slowly drifts eastward across
our region Saturday night through Sunday night. While both
systems will be weakening, they will still affect our weather.
However, there will be a break with relatively dry conditions on
Saturday, behind the surface cold front and ahead of the upper
low. Thus, Saturday actually looks fairly decent, with any early
showers ending and some sun by midday for the whole region.
Highs east of the mountains should reach the low 70s, while
cooler air persists in the mountains. As the low drifts east,
showers will start moving back into western areas late in the
day, with showers crossing much of the region slowly Saturday
night through Sunday night. These should be light and relatively
benign, but the accompanying cloudy and cool conditions will
make Easter Sunday the less pleasant day of the weekend. Lows
will be in the 40s Saturday and Sunday nights, with highs Sunday
stuck in the 50s and 60s with the clouds and showers around.
There could even be a coating of snow at the highest elevations
above 4000 feet Saturday night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
By Monday morning, the persistent upper level low over the Mid
Atlantic will be transiting off to the northeast. Mid-upper
level ridging will build over the region in its wake, and remain
in place through the day on Tuesday, as surface high pressure
anchors over the southeast. This will lead to drier weather and
warming temperatures Monday and Tuesday.

Surface low pressure will track through the Great Lakes during
the day on Tuesday, stretching a cold front to our west Tuesday
night and moving through the area Wednesday morning. This will
be our next shot at precipitation, and with much of the frontal
forcing well to our north, will carry just shower chances
Tuesday night and the first half of Wednesday. Canadian high
pressure returns late Wednesday and situates itself over the
region through Thursday night, delivering dry conditions and
near normal temperatures for late April.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Variable conditions through the next 6-10 hours as one wave of
showers with embedded storms crosses the region presently, then
we have a break before another round crosses the region this
evening. Right now, it appears the biggest high wind threat is
with the evening storms. However, all showers and storms may
result in brief IFR cigs/vis. Conditions will improve late
tonight with Saturday and Sunday returning to VFR for the most
part. However, intermittent showers Saturday night through
Sunday night could result in brief MVFR restrictions. Winds
through the period outside of storms will be southerly and gusty
tonight and Saturday, then diminish on Sunday.

VFR conditions expected through the period as a ridge of high
pressure dominates over the terminals and light west
northwesterly flow prevails.

&&

.MARINE...
Southerly flow continues to bring SCA gusts across the waters
today. Though cold front will cross the waters tonight,
southwesterly flow will keep gusting to SCA levels through
Saturday before they start to dwindle Saturday night as the
pressure gradient finally relaxes. Bigger concern this evening
will be gusty storms, which will likely require special marine
warnings until after midnight. Sunday, conditions will improve
for marine operations, with lighter winds expected.

Sub SCA conditions expected Monday through Tuesday as high
pressure builds over the waters and light west northwesterly
flow prevails.

&&

.HYDROLOGY...
Soils remain moist across the region with water levels remaining
at or above normal. With strong southerly fetch bringing very
high precipitable water values (in excess of 1.5 inches) and
strong diffluence expected with a warm atmosphere, high
intensity rainfall is expected this afternoon and into night,
with potential prolonged moderate/heavy rain if training of rain
bands occurs. Therefore, flooding, both flash and river-type,
is possible. A flash flood watch is in effect for the regions
where this is most likely.

&&

.TIDES/COASTAL FLOODING...
Anomalies are expected to hold generally steady or slowly
increase on southerly flow through Saturday, leading to
widespread minor flooding. Near moderate is possible. Anomalies
should start to decline by Sunday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ003>006-011-013-
     014-016>018-503>508.
VA...Flash Flood Watch through late tonight for VAZ025>031-036>040-
     050>057-501-502-505>508.
WV...Flash Flood Watch through late tonight for WVZ052-053.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ530>543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...BKF
AVIATION...BKF/RCM
MARINE...BKF/RCM
HYDROLOGY...RCM/MM
TIDES/COASTAL FLOODING...RCM/DHOF
Hazardous weather outlook, Apr 19, 11:54 AM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1254 PM EDT Fri Apr 19 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201700-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1254 PM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect for until midnight for the entire
outlook area. Multiple rounds of showers and thunderstorms are
expected this afternoon and evening. Some of the storms will
likely be capable of producing damaging wind gusts and isolated
tornadoes.

A Flash Flood Watch is in effect from noon today through most of
tonight for the entire outlook area.

Gale conditions are possible over the waters tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters networks should be are active.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201700-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1254 PM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect for until midnight for most of the
outlook area. Multiple rounds of showers and thunderstorms are
expected this afternoon and evening. Some of the storms will
likely be capable of producing damaging wind gusts and isolated
tornadoes.

A Flash Flood watch is in effect for much of the Shenandoah
Valley, northern and central Virginia and central and northern
Maryland from noon today through much of tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters networks should be are active.

The radar

The Sterling radar (KLWX), 145 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
April 19, 2:31 PM EST
Where
Grant County, 3.5 mi SW of Rough Run
Measured
70 kt (81 mph) estimated gust
Reported by
State Official
Coordinates
38.860, -79.160

Numerous trees were reported blown down or snapped near South Mill Creek Dam in the 1100 block of South Mill Creek Road.

Thunderstorm Wind, Hardy

When
April 19, 4:00 PM EST
Where
Hardy County, Moorefield Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.070, -78.950

Multiple trees were reported down in the 300 block of Pine Avenue, including one onto a structure.

Thunderstorm Wind, Hardy

When
April 19, 4:04 PM EST
Where
Hardy County, 0.87 mi NE of Mc Neill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.140, -78.910

A tree was blown down onto Trough Road.

Thunderstorm Wind, Hardy

When
April 19, 4:13 PM EST
Where
Hardy County, 3.83 mi ESE of Bass
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.920, -78.940

A tree was blown down on Howards Lick Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 817323, 817324, 817325, 817326.